Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 218, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2018, 6:50 PM EDT for Oglethorpe County, Wilkes County, Georgia. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 6:50 PM EDT (22:50 UTC)
- Expired
- Jul 3, 2018, 7:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Oglethorpe County, GA, Wilkes County, GA
The radar
The Greer radar (KGSP), 121 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:57 PM EDT | TSTM WND DMG | Jacksons Crossroads, GA | TREE REPORTED DOWN AT THE INTERSECTION OF NEWTOWN RD AND MALLORYSVILLE RD. |
| Jul 3, 7:00 PM EDT | TSTM WND DMG | 4 Ese Sandy Cross, GA | MULTIPLE TREES (AT LEAST A DOZEN) REPORTED DOWN IN OGLETHORPE COUNTY BETWEEN VESTA AND LEXINGTON. SEVERAL POWER LINES DOWN AND A FEW POWER POLES SNAPPED. |
| Jul 3, 7:00 PM EDT | TSTM WND DMG | Vesta, GA | POWER LINES DOWN IN THE ROAD ON HWY 77 NEAR CHURCH IN VESTA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS52 KFFC 032250
SVRFFC
GAC221-317-032330-
/O.NEW.KFFC.SV.W.0218.180703T2250Z-180703T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
650 PM EDT TUE JUL 3 2018
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Wilkes County in east central Georgia...
Central Oglethorpe County in northeastern Georgia...
* Until 730 PM EDT.
* At 650 PM EDT, a severe thunderstorm was located over Jacksons
Crossroads, or 12 miles northwest of Washington, moving west at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tignall, Rayle, Jacksons Crossroads, Mallorysville, Norman, Vesta,
Point Peter and Newtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3377 8309 3401 8308 3399 8287 3398 8286
3398 8285 3399 8284 3399 8282 3398 8281
3397 8278 3398 8273 3383 8270
TIME...MOT...LOC 2250Z 078DEG 17KT 3390 8284
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
659
WWUS52 KFFC 032305
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
705 PM EDT TUE JUL 3 2018
GAC221-317-032330-
/O.CON.KFFC.SV.W.0218.000000T0000Z-180703T2330Z/
Wilkes GA-Oglethorpe GA-
705 PM EDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN WILKES AND CENTRAL OGLETHORPE COUNTIES...
At 704 PM EDT, a severe thunderstorm was located near Jacksons
Crossroads, or 10 miles east of Lexington, moving west at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rayle, Jacksons Crossroads, Vesta and Point Peter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3377 8309 3401 8308 3399 8287 3398 8286
3398 8285 3399 8284 3399 8282 3396 8281
3397 8278 3395 8279 3382 8278
TIME...MOT...LOC 2304Z 078DEG 17KT 3389 8292
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:59 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 3, 2:59 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 259 PM EDT Tue Jul 3 2018 .SHORT TERM /Tonight through Wednesday Night/... While surface high pressure continues to nose into GA from the northeast, an upper level low will retrograde toward the SE coast crossing the FL panhandle by the end of the short term. Expected widely scattered showers and thunderstorms across the area with a wave of weak vorticity moving from east to west later this afternoon/evening. This will result in an increase coverage of showers/thunderstorms across east GA by mid afternoon with that activity moving toward west GA late afternoon/early evening. However, given lack of heating and upper level support, think metro Atlanta will probably see more isolated activity as compared to places such as Athens, Macon and Columbus. With these thunderstorms expect gusty winds, heavy rain and frequent lightning. The activity should diminish fairly quickly this evening with only debris and high clouds remaining through the overnight. As the upper level low gets closer to the GA/FL coast, expect an increase in CU develop during the morning hours with showers/thunderstorms becoming scattered to numerous by the afternoon, especially across central GA with better lifting/moisture available. This could dampen some fourth of July activities, although coverage should diminish by later in the evening. Temperatures will be around climo...highs in the upper 80s/low 90s and mild lows in the mid 70s; lower temperatures across the higher terrain. 26 .LONG TERM /Thursday through Tuesday/... A retrograding synoptic pattern can be expected at the beginning of the long term forecast period...where main weather features will actually be moving from east to west. As we begin around Thursday morning...several notable shortwaves can be picked out near the coastline of the PacNW as well as over the Canadian Prairies as the stronger belt of westerly flow remains confined to northern latitudes. Beneath the stronger flow...an extensive ridge will continue building westward from the Mid Atlantic into the Plains while an westward moving shortwave resides near the western coast of Florida. Lower level pattern mainly features a cold front extending southward from the upper Great Lakes into the Central Plains...associated with Canadian Prairies cyclone. Given the shortwave near Florida...a few showers will be possible into the morning hours of Thursday. The shortwave trough will continue to move west thru the day and carry the deepest moisture away with it. Evidence of some "drier" mid level air can be seen in model guidance on Thursday but given stagnant lower levels...afternoon and evening airmass thunderstorms look to still be possible...but not incredibly widespread. Given the continued retrograding pattern through Friday...mid level ridge influence will begin to build across the Rockies. As it does so...cold frontal boundary associated with previously mentioned Canadian Prairies shortwave will begin to approach the Southern US. This should allow for increasing deeper layer moisture across northern Georgia and the best chance for convective development. Rain and thunder chances increase further on Saturday as the front sags southward thru most of the CWA. At this time not seeing much shear involved...but frontogenetic forcing amidst an unstable boundary layer could lead to a slightly better chance for a few strong to severe storms....with at this point mainly a wind threat. As is usually the case this time of year...the front is expected to stall across central Georgia on Sunday. This will lead to increased chances for showers and thunderstorms with again the potential for a few strong to severe given residual boundary in play. At least north Georgia could see some somewhat drier air and low rain chances behind the front. Some moisture looks to remain across central/southern Ga into next week...but perhaps better ridge influence will take us back to more to the isolated diurnal airmass thunderstorms. Kovacik && AVIATION... 18Z Update... Widely scattered CU deck (~4-5Kft) has develop this afternoon with high resolution models depicting a broken line of iso showers/thunderstorms moving from east to west later this afternoon/evening. However, the coverage looks limited. Only have TEMPO at AHN, MCN and CSG. Debris clouds will erode this evening with scattered high clouds under light easterly winds overnight. Some low clouds possible early tomorrow morning. A bit better coverage of CU and precipitation is expected tomorrow afternoon. Thus added PROB30 to account for thunderstorms at ATL. East winds continue. //ATL Confidence...18Z Update... Low to medium confidence for thunderstorm development at metro TAF sites. Medium to High confidence for all other elements. 26 && .PRELIMINARY POINT TEMPS/POPS... Athens 72 90 71 88 / 30 30 30 40 Atlanta 74 89 72 88 / 20 30 30 30 Blairsville 67 87 67 84 / 20 40 30 40 Cartersville 72 90 72 88 / 20 30 20 40 Columbus 74 90 73 90 / 40 50 30 30 Gainesville 73 88 71 87 / 20 30 30 40 Macon 72 90 71 90 / 40 50 40 20 Rome 72 91 72 89 / 20 30 20 40 Peachtree City 72 89 71 88 / 30 40 30 30 Vidalia 73 88 72 90 / 30 70 30 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...26 LONG TERM....Kovacik AVIATION...26
Hazardous weather outlook, Jul 3, 3:01 PM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 301 PM EDT Tue Jul 3 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-041915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 301 PM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected this afternoon and into tonight... especially across central and eastern Georgia. A few storms could be strong to severe with strong gusty winds, frequent lightning and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... There is a chance of thunderstorms each day, however the best chance of thunderstorms will be Friday and Saturday as a cold front moves into Georgia. While a strong to possibly severe thunderstorm is possible each day, the best chance for strong to severe storms will be Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 3, 5:29 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
529 PM EDT TUE JUL 3 2018
GAZ076-032215-
Jefferson GA-
529 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 615 PM EDT...
At 529 PM EDT...a strong thunderstorm was near Moxley, or near
Louisville...moving west at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Louisville, Wadley, Bartow and Moxley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3284 8231 3284 8233 3282 8236 3281 8241
3280 8242 3279 8241 3277 8245 3277 8246
3286 8253 3291 8251 3293 8252 3301 8251
3304 8229 3291 8228
TIME...MOT...LOC 2129Z 070DEG 13KT 3294 8233
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 3, 5:45 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
545 PM EDT TUE JUL 3 2018
GAZ083-084-097-032230-
Wilkinson GA-Laurens GA-Twiggs GA-
545 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON...
NORTHWESTERN LAURENS AND EASTERN TWIGGS COUNTIES UNTIL 630 PM EDT...
At 545 PM EDT...a strong thunderstorm was near Nicklesville, or 8
miles southeast of Irwinton...moving southwest at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Jeffersonville, Dudley, Toomsboro, Danville, Montrose, Allentown,
Chappells Mill and Nicklesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3266 8336 3286 8304 3277 8296 3276 8296
3275 8294 3271 8296 3271 8292 3250 8309
TIME...MOT...LOC 2145Z 044DEG 19KT 3274 8305
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 3, 5:51 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
551 PM EDT TUE JUL 3 2018
GAZ084-085-097-032230-
Wilkinson GA-Johnson GA-Laurens GA-
551 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON...WESTERN
JOHNSON AND NORTHERN LAURENS COUNTIES UNTIL 630 PM EDT...
At 551 PM EDT...a strong thunderstorm was near Brewton, or near
Dublin...moving west at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dublin, East Dublin, Dexter, Dudley, Harlow, Chappells Mill, Tuckers
Crossroad and Brewton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3273 8280 3254 8276 3242 8305 3268 8313
TIME...MOT...LOC 2151Z 083DEG 23KT 3263 8286
HAIL...0.25IN
WIND...40MPHLocal storm report, Jul 3, 6:10 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 PM EDT TUE JUL 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG LOUISVILLE 33.00N 82.41W
07/03/2018 JEFFERSON GA EMERGENCY MNGR
TWO TREES REPORTED DOWN IN LOUISVILLE, GA.
&&
EVENT NUMBER FFC1800574
KINGSpecial weather statement, Jul 3, 6:10 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
610 PM EDT TUE JUL 3 2018
GAZ038-039-051-032300-
Taliaferro GA-Wilkes GA-Oglethorpe GA-
610 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALIAFERRO...WILKES AND
SOUTHEASTERN OGLETHORPE COUNTIES UNTIL 700 PM EDT...
At 610 PM EDT...a strong thunderstorm was over Washington...moving
west at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Washington, Tignall, Rayle, Jacksons Crossroads, Ficklin,
Mallorysville, Delhi, Lundberg, Metasville, Floral Hill, Holliday
Park, Aonia, Newtown, Danburg, Rocky Creek Fire Dept., Celeste,
Lyneville, Sandy Cross and Carters Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3364 8258 3365 8258 3364 8261 3358 8295
3388 8297 3395 8263 3386 8261 3387 8258
3385 8258 3383 8260 3366 8249
TIME...MOT...LOC 2210Z 083DEG 22KT 3372 8276
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jul 3, 6:29 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
629 PM EDT TUE JUL 3 2018
GAZ096-097-109-032315-
Laurens GA-Bleckley GA-Dodge GA-
629 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAURENS...BLECKLEY AND
NORTHWESTERN DODGE COUNTIES UNTIL 715 PM EDT...
At 629 PM EDT...a strong thunderstorm was near Montrose, or 13 miles
west of Dublin...moving southwest at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cochran, Chester, Dexter, Dudley, Montrose, Coley Station, Empire,
Yonkers, Roddy, Baileys Park, Magnolia, Rowland, Royal, Paulk,
Goldsboro, Rebie, Cary and Porter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3246 8348 3249 8343 3260 8310 3243 8304
3227 8335
TIME...MOT...LOC 2229Z 064DEG 18KT 3251 8314
HAIL...0.25IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:41 PM EDT | Special Weather Statement | FFC | Crisp | 34 min |
| Jul 3, 4:11 PM EDT | Special Weather Statement | FFC | Glascock, Jefferson | 49 min |
| Jul 3, 4:14 PM EDT | Special Weather Statement | FFC | Emanuel | 46 min |
| Jul 3, 4:27 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 48 min |
| Jul 3, 4:32 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Washington | 43 min |
| Jul 3, 5:06 PM EDT | Special Weather Statement | FFC | Hancock | 39 min |
| Jul 3, 5:17 PM EDT | Special Weather Statement | FFC | McDuffie | 43 min |
| Jul 3, 5:19 PM EDT | Special Weather Statement | FFC | Washington | 41 min |
| Jul 3, 5:24 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro, Warren, Wilkes | 51 min |
| Jul 3, 5:26 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Washington | 49 min |
| Jul 3, 5:29 PM EDT | Special Weather Statement | FFC | Jefferson | 46 min |
| Jul 3, 5:45 PM EDT | Special Weather Statement | FFC | Wilkinson | 45 min |
| Jul 3, 5:51 PM EDT | Special Weather Statement | FFC | Laurens | 39 min |
| Jul 3, 6:10 PM EDT | Special Weather Statement | FFC | Wilkes | 50 min |
| Jul 3, 6:29 PM EDT | Special Weather Statement | FFC | Bleckley | 46 min |
| Jul 3, 7:32 PM EDT | Special Weather Statement | FFC | Oconee | 43 min |
| Jul 3, 7:46 PM EDT | Special Weather Statement | FFC | Dooly, Sumter | 44 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.